Posted by kirbyw on November 30, 2009, at 23:01:35
In reply to Kirbyw - Parnate Experience?, posted by ColoradoSnowflake on November 28, 2009, at 11:40:49
Thanks for writing. I made the mistake of stopping my low dose (10-20 mg daily) of of Parnate after an apparent hypertensive crisis in late July. But in 25 years of taking Parnate, I had never had a hypertensive crisis, and in retrospect I cannot be sure what happened.
So, in August, I decided to try another AD and a Doc here in Costa Rica put me on Remeron. I think my anxiety level skyrocketed and there were some unpleasant life situations happening and while under the influence of Remeron, I went into the most serious depression that I had had since I had started on Parnate. (although the remeron had some interesting positive aspects, but I won't discuss this here) Clearly it didn't work for my depression.
So after about 3 weeks of this, I made the decision to get back on Parnate but it took 10 more very bad days, as a washout period, until I started Parnate again. However, soon after starting and getting up to 30 mg, I began to feel normal again.
I actually have tried going up to 40 mg, but I have a lot of trouble because I also have to take Lopressor a beta blocker, for heart related issues and the combination of Parnate and Lopressor sends my blood pressure plummeting and I feel too tired, can't do my exercise, etc.
So now I am between 30 mg and 20 mg, daily.
I also have problems with insomnia on more than 20 mg, and I don't like the sexual side effects as the dose goes up. But its clear to me that it still works after 25 years, even at this relatively low dose. If I was worse, I would raise the dose as needed, and accept the side effects.
Something new is my decision, after seeing a doc in New York just two weeks ago, to go on Lithium in order to augment Parnate or see if the Lithium itself could at some point replace the Parnate. I was, in fact, told about this possibility in the 80s as well.
But I didn't follow up because the Parnate side effects didn't bother me as much then. (In fact, I was also medication free off and on during most of the 90's and until about 2002, for periods of 3 - 6 months at a time. ) In any case I would like to keep the Parnate dose as low as possible.
So I have just startd to take lithium at 300 mg per day and will have my first level in a day or two.
I have never ever been manic. But the Docs think that there is an hx of bi-polar in my family and that I also show some latent bi-polar symptoms such as hypersomnia when I am very depressed.
Or even if it is not a latent bi-polar situation, the Lithium can augment the effects of Parnate.
Anyway, thats my story. If you have other questions don't hesitate to ask.